Q. I have been fascinated with letters from people reporting that Lipitor weakened their muscles. I believe Lipitor triggered my ALS. Until last month, my doctors wouldn’t listen to me, but then a report from the World Health Organization (WHO) showed a link. Please warn others.
A. The article authored by WHO researchers was published in Drug Safety (June 2007). It points out that an unexpectedly high number of people developed Lou Gehrig’s disease while on a statin-type cholesterol-lowering drug. Lou Gehrig’s disease is also known as amyotrophic lateral sclerosis, or ALS. There is no cure for this degenerative disease of muscles and nerves.
The connection between ALS and statins is controversial. The FDA is not convinced there is a link.
The WHO report advises doctors to discontinue statin therapy if patients develop “serious neuromuscular disease such as the ALS-like syndrome.” People who believe they have experienced such an effect may report it to us at www.peoplespharmacy.com. We will forward such cases to researchers and the FDA for further review.